Alert archive / South Dakota / Tornado Warnings in 2007
Tornado Warning 18, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 21, 2007, 9:41 AM CDT for Buffalo County, South Dakota. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2007, 9:41 AM CDT (14:41 UTC)
- Expired
- Jun 21, 2007, 10:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Buffalo County, SD
The radar
The Aberdeen radar (KABR), 165 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 10:03 AM CDT | HAIL 0.88 | 17 E Fort Thompson, SD | WINDOWS BROKEN IN HOUSE DUE TO COMBINATION OF HAIL AND WIND. NO ESTIMATED WIND SPEED. |
| Jun 21, 10:03 AM CDT | HAIL 1.75 | 7 S Gann Valley, SD | 90 PERCENT OF GRAIN CROP DAMAGED |
| Jun 21, 10:05 AM CDT | HAIL 1 | 21 Ese Fort Thompson, SD | VERY HEAVY RAIN ALSO OBSERVED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:29 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -388 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KABR 211441
TORABR
SDC017-211515-
/O.NEW.KABR.TO.W.0018.070621T1441Z-070621T1515Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
941 AM CDT THU JUN 21 2007
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* TORNADO WARNING FOR...
BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1015 AM CDT
* AT 938 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES EAST OF
LEES CORNER...OR 10 MILES EAST OF FORT THOMPSON...MOVING SOUTHEAST
AT 30 MPH.
* THE TORNADO WILL BE NEAR...
SHELBY AROUND 950 AM CDT...
GANN VALLEY AROUND 1000 AM CDT...
THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4421 9928 4411 9941 4393 9926 4393 9893
4409 9893
$$
ZELTWANGER2 follow-up statements
000
WWUS53 KABR 211456
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
956 AM CDT THU JUN 21 2007
SDC017-211515-
/O.CON.KABR.TO.W.0018.000000T0000Z-070621T1515Z/
BUFFALO SD-
956 AM CDT THU JUN 21 2007
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR EASTERN
BUFFALO COUNTY...
AT 955 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES NORTHEAST OF
SHELBY...OR 17 MILES NORTHEAST OF CHAMBERLAIN...MOVING SOUTHEAST AT
30 MPH.
THE TORNADO WILL BE NEAR...
RURAL SOUTHEASTERN BUFFALO COUNTY AT 1010 AM CDT
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
LAT...LON 4416 9915 4400 9925 4393 9924 4393 9893
4409 9893
$$
ZELTWANGER000
WWUS53 KABR 211514
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1014 AM CDT THU JUN 21 2007
SDC017-211524-
/O.EXP.KABR.TO.W.0018.000000T0000Z-070621T1515Z/
BUFFALO SD-
1014 AM CDT THU JUN 21 2007
...THE TORNADO WARNING FOR EASTERN BUFFALO COUNTY EXPIRES AT 1015 AM
CDT...
AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF
THE AREA. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4416 9915 4400 9925 4393 9924 4393 9893
4409 9893
$$
ZELTWANGERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 21, 9:24 AM CDT, 17 minutes earlier.
Area forecast discussion, Jun 21, 9:24 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 924 AM CDT THU JUN 21 2007 .UPDATE... UPDATED THE GRIDS TO CLEAR SECTIONS OF THE WW #431 FROM THE ZONES...PLUS ADD THE FAR SOUTHERN COUNTIES INTO EXISTING WATCH. NEATENED UP THE SKY GRIDS AS WELL. LATEST NAM12 SHOWS THAT WARMFRONT WILL REMAIN STALLED ACROSS THE AREA TODAY. CURRENT POPS IN FOR THIS AFTERNOON LOOK GOOD AND HAVE LEFT MOSTLY UNCHANGED. IF THE FAR NE STAYS UNDER CLOUDS AND DOESNT CLEAR...MAX TEMPS WILL HAVE TO BE LOWERED A BIT LATER THIS MORNING. FOR NOW...AM GOING TO COUNT ON POST STORM SUBSIDENCE TO HELP CLEAR SKIES A BIT AND ALLOW TEMPS TO WARM TO FORECAST HIGHS. && .PREV DISCUSSION... .SHORT TERM...TODAY THROUGH FRIDAY NIGHT ABBREVIATED DISCUSSIONS THIS MORNING AS SUPERCELLS THAT HAVE DEVELOPED THIS MORNING AND A SEVERE THUNDERSTORM WATCH ISSUANCE ARE INTERFERING WITH NORMAL DUTIES. SPLITTING SUPERCELLS WITH PROBABLE LARGE HAIL HAVE DEVELOPED JUST EAST OF MOBRIDGE VERY EARLY THIS MORNING ALONG A STALLED FRONTAL BOUNDARY ACROSS NORTHERN SOUTH DAKOTA. LIFT ASSOCIATED WITH THE APPROACHING SHORTWAVE INTO THE NORTHERN PLAINS WILL ASSIST IN MAINTAINING STORMS AND DEVELOPING NEW STORMS ALONG THIS BOUNDARY THIS MORNING...IN ADDITION TO RICH MOISTURE WITH DEW POINTS IN THE MID TO UPPER 60S AND STEEP MID LEVEL LAPSE RATES. THEREFORE A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10AM CDT/9AM MDT THIS MORNING FOR NORTHERN SOUTH DAKOTA. SPC HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE DAY ONE PERIOD AND MORE EPISODES OF THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE THROUGHOUT THE DAY AS THIS BOUNDARY REMAINS STATIONARY OR MOVES SLOWLY SOUTHWARD. THE NAM HAS BEEN TRENDING SLOWER WITH THIS FEATURE OVER THE PAST COUPLE DAYS...AND KEEPS CHANCES OF RAIN GOING ACROSS THE FORECAST AREA INTO FRIDAY. WITH CURRENT TRENDS AND AGREEMENT WITH THE ECMWF/CANADIAN...AS WELL AS MORE GENERAL AGREEMENT WITH THE CURRENT SITUATION...THE SLOWER TREND HAS BEEN PRETTY MUCH ACCEPTED AND POPS HAVE BEEN HUNG BACK THROUGH PART OF FRIDAY. .LONG TERM...SATURDAY THROUGH MONDAY NIGHT AS SHORTWAVE MOVES TO THE EAST ON FRIDAY...UPPER RIDGE AND CORE OF HOTTEST AIR BEGINS TO MOVE INTO THE PLAINS FROM THE WEST/SOUTHWEST SATURDAY AND SUNDAY. 850MB TEMPERATURES INCREASE TO 20 TO 24 C BY SATURDAY AND 23 TO 28 C BY SUNDAY AS THIS RIDGE MOVES EAST. AS THIS OCCURS...A TROUGH MOVES INTO THE PACIFIC NORTHWEST AND AN INDUCED SURFACE LOW FORMS IN THE EASTERN ROCKIES/WESTERN PLAINS SATURDAY INTO SUNDAY...INCREASING SOUTHERLY FLOW OVER THE AREA INTO THE WEEKEND. A STRONG LOW LEVEL JET FORMS SATURDAY NIGHT INTO SUNDAY AHEAD OF THIS SURFACE LOW. WITH 700MB TEMPERATURES OF 12 TO 16 C THROUGHOUT THE WEEKEND AND INTO MONDAY...ANY CHANCE OF CONVECTION SEEMS QUITE LIMITED AS THE REGION WILL BE PRETTY CAPPED AND WARM ALOFT. LEFT POPS IN FOR SUNDAY AND MONDAY NIGHTS MOSTLY FOR THE SAKE OF DIURNAL CONVECTION FOR NOW...BUT MAY HAVE TO BE REMOVED AT A LATER DATE. THIS GENERAL PATTERN WITH THE SURFACE LOW IN THE EASTERN ROCKIES/WESTERN PLAINS HOLDS THROUGH MONDAY NIGHT. && .AVIATION... A STALLED FRONTAL BOUNDARY ACROSS NORTHERN SOUTH DAKOTA HAS LED TO THE DEVELOPMENT OF A COMPLEX OF ORGANIZED THUNDERSTORMS WHICH CONTINUE TO RUMBLE ACROSS THE FORECAST AREA THIS MORNING...PRESENTLY AFFECTING MAINLY THE KATY TERMINAL. LARGE HAIL AND TORRENTIAL RAINFALL HAS BEEN REPORTED WITH THESE STORMS. MOST OF THE THUNDERSTORM ACTIVITY HAS CLEARED KPIR...KMBG...AND KABR...WITH THE REMAINING SHOWERS AND STORMS EXPECTED TO VACATE THE KATY TERMINAL BY 17Z. FLIGHT CAT DROP TO OCCASIONALLY MVFR IS POSSIBLE IN THE CONVECTION. OTHERWISE...CONDITIONS WILL REMAIN VFR WITH UNLIMITED VISIBILITIES AND SCATTERED CLOUDS AT OR ABOVE 5000 FEET THROUGHOUT THE REMAINDER OF THE MORNING INTO THIS AFTERNOON. MORE THUNDERSTORMS COULD DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AS THE FRONTAL BOUNDARY MOVES SLOWLY SOUTHWARD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...HINTZ SHORT TERM...ECKSTEIN LONG TERM...KEEFE AVIATION...DORN
Hazardous weather outlook, Jun 21, 5:13 AM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 513 AM CDT THU JUN 21 2007 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 513 AM CDT THU JUN 21 2007 /413 AM MDT THU JUN 21 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH DAKOTA AND WESTERN MINNESOTA TODAY...AS A FRONTAL BOUNDARY EXTENDED ACROSS THE AREA SLOWLY MOVES SOUTHWARD AND AN UPPER LEVEL IMPULSE MOVES EASTWARD INTO THE PLAINS. ANY STORMS THAT DEVELOP MAY BECOME SEVERE...WITH HEAVY RAINFALL...LARGE HAIL...AND STRONG WINDS THE PRIMARY THREATS. THERE IS ALSO THE CHANCE OF AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE ARE CHANCES OF THUNDERSTORMS FRIDAY MORNING AS THE UPPER LEVEL SYSTEM MOVES OFF TO THE SOUTH AND EAST. OTHERWISE...THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY NIGHT ACROSS THE DAKOTAS AND WESTERN MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY ACROSS SOUTH DAKOTA AND WESTERN MINNESOTA. NJE
In the hours before
Local storm report, Jun 21, 8:15 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
815 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM HAIL ONIDA 44.70N 100.07W
06/21/2007 E1.75 INCH SULLY SD LAW ENFORCEMENT
&&
SDLocal storm report, Jun 21, 8:36 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
836 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM HAIL 11 E ONIDA 44.70N 99.84W
06/21/2007 E0.75 INCH SULLY SD TRAINED SPOTTER
0835 AM HAIL 3 N HARROLD 44.57N 99.74W
06/21/2007 M1.00 INCH SULLY SD FIRE DEPT/RESCUE
&&
SDLocal storm report, Jun 21, 8:46 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
846 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM HAIL 3 N HARROLD 44.57N 99.74W
06/21/2007 M1.75 INCH SULLY SD FIRE DEPT/RESCUE
ALSO REPORTED WIND GUSTS OF 60 TO 70 MPH.
0840 AM HAIL HARROLD 44.52N 99.74W
06/21/2007 M1.00 INCH HUGHES SD CO-OP OBSERVER
&&
SDLocal storm report, Jun 21, 9:02 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
902 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM HAIL HOLABIRD 44.52N 99.60W
06/21/2007 M1.25 INCH HYDE SD EMERGENCY MNGR
0830 AM HAIL 4 NW ONIDA 44.75N 100.12W
06/21/2007 E1.00 INCH SULLY SD CO-OP OBSERVER
&&
SDLocal storm report, Jun 21, 9:06 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
906 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM HAIL 5 S HIGHMORE 44.45N 99.44W
06/21/2007 M0.75 INCH HYDE SD EMERGENCY MNGR
&&
JAZLocal storm report, Jun 21, 9:25 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
925 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND GST 5 S STEPHAN 44.18N 99.45W
06/21/2007 E0 MPH BUFFALO SD STORM CHASER
ESTIMATED WIND GUSTS OF 55 TO 60 MPH.
0915 AM FUNNEL CLOUD 12 S HIGHMORE 44.35N 99.44W
06/21/2007 HYDE SD STORM CHASER
&&
SDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:43 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 47 min |
| Jun 21, 2:06 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 39 min |
| Jun 21, 2:44 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson, Walworth | 46 min |
| Jun 21, 2:47 AM CDT | Severe Thunderstorm Warning | ABR | McPherson | 43 min |
| Jun 21, 3:25 AM CDT | Severe Thunderstorm Warning | ABR | McPherson | 38 min |
| Jun 21, 3:29 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 61 min |
| Jun 21, 3:52 AM CDT | Tornado Warning | ABR | Edmunds | 23 min |
| Jun 21, 4:22 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 53 min |
| Jun 21, 4:38 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 67 min |
| Jun 21, 5:05 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 55 min |
| Jun 21, 5:45 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 60 min |
| Jun 21, 5:52 AM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 38 min |
| Jun 21, 6:18 AM CDT | Tornado Warning | ABR | Dewey, Potter | 27 min |
| Jun 21, 6:35 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 55 min |
| Jun 21, 6:43 AM CDT | Tornado Warning | ABR | Potter | 32 min |
| Jun 21, 7:17 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter | 58 min |
| Jun 21, 7:31 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 59 min |
| Jun 21, 7:37 AM CDT | Tornado Warning | ABR | Sully | 23 min |
| Jun 21, 7:57 AM CDT | Flash Flood Warning | ABR | Potter, Sully | 3 hr |
| Jun 21, 8:27 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley, Sully | 48 min |
| Jun 21, 8:59 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 46 min |
| Jun 21, 9:19 AM CDT | Tornado Warning | ABR | Buffalo, Hand, Hyde | 26 min |
Nearby
Tornado Warnings in South Dakota, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.